Wyoming, 2019

Flash Flooding and Hail in Wyoming, July 2, 2019

July 2, 2019 · NWS CYS · 6 events in 1 county or zone

Severe thunderstorms moved across portions of Goshen County producing widespread rain and accumulating hail. The combination of hail and rain led to increased flooding across ranch roads in addition to shutting down United State Highway 85 due to water flowing over the roadway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across portions of Goshen County producing widespread rain and accumulating hail. The combination of hail and rain led to increased flooding across ranch roads in addition to shutting down United State Highway 85 due to water flowing over the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 3:37 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 2, 3:37 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 PM MDT Tue Jul 2 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Tue Jul 2 2019

Expect sctd showers and tstms currently around the mtns to
progress east and northeast through early this evening but may
have some difficulty progressing much across the Neb Panhandle.
Shear and instability not impressive but once again a few strong
storms possible, most likely up north. Activity should dissipate
late this evening.

Should see pretty much a repeat for Weds with convection firing
again initially over the mtns then moving over the plains. Best
area looks to be over northern parts of the CWA closer to a
shortwave that will clip that area. A weak sfc boundary may also
help to enhance activity a bit.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM MDT Tue Jul 2 2019

Looks like pretty much a persistence fcst through early next week
as the upper pattern changes very little. Expect sctd mainly
afternoon and evening showers and tstms most days as weak impulses
lift across the region. The airmass may dry out some early next
week as some drier air from the desert sw may advect over the
region. Otherwise a cool front looks to pass across early Friday
bringing a cool down for Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 430 PM MDT Tue Jul 2 2019

Thunderstorms expected once again this evening for a few airports.
Nailing down specific airports...used the latest short term
guidance...namely HRRR and HIRES. Looks like KBFF and KAIA look to
be the two locations that could see storms moving over the
airports. Have TEMPO groups in for both TAFs this evening.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jul 2 2019

No significant changes are expected for the rest of the week
with warm temperatures and pretty much daily chances for mainly
afternoon and evening showers and thunderstorms. A cool front will
move across Thursday night bringing cooler conditions Friday and
Saturday. Fire weather concerns remaining quite low.

&&

.HYDROLOGY...
Issued at 310 AM MDT Tue Jul 2 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 2, 9:40 AM MST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1040 AM MDT Tue Jul 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-030930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1040 AM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the thunderstorms may become strong to severe
later this afternoon into this evening, with hail and strong wind
gusts the main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for afternoon and evening thunderstorms will continue each
day, with some strong to severe thunderstorms possible on the
Fourth of July. The least coverage of late day thunderstorms will
be next Sunday and Monday.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 2, 4:00 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Tue Jul 2 2019

WYZ116-117-022330-
South Laramie Range WY-South Laramie Range Foothills WY-
500 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Crow Campground, or 18 miles east of Laramie, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
Lake Campground, Granite Springs Campground and North Crow
Campground.

LAT...LON 4114 10528 4128 10528 4137 10503 4115 10499
TIME...MOT...LOC 2300Z 257DEG 15KT 4123 10524

Mokry
Special weather statement, Jul 2, 4:00 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Tue Jul 2 2019

WYZ101-102-022330-
Converse County Lower Elevations WY-Niobrara County WY-
500 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dull Center, or 32 miles southeast of Wright, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dull Center.

LAT...LON 4339 10452 4332 10507 4350 10514 4350 10459
TIME...MOT...LOC 2300Z 247DEG 22KT 4347 10497

Brothers
Special weather statement, Jul 2, 4:23 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Tue Jul 2 2019

WYZ107-108-030015-
East Platte County WY-Goshen County WY-
523 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grayrocks Reservoir, or 16 miles northeast of Wheatland, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lingle, Fort Laramie, Grayrocks Reservoir and Fort Laramie National
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4192 10471 4210 10477 4234 10461 4229 10425
      4193 10443
TIME...MOT...LOC 2323Z 212DEG 22KT 4215 10466

Brothers
Special weather statement, Jul 2, 4:29 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Tue Jul 2 2019

WYZ116-117-030000-
South Laramie Range WY-South Laramie Range Foothills WY-
529 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Reservoir, or 18 miles west of Cheyenne, moving east at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake
Campground and Granite Springs Campground.

LAT...LON 4114 10524 4126 10524 4126 10498 4115 10497
TIME...MOT...LOC 2328Z 268DEG 10KT 4119 10513

Mokry
Special weather statement, Jul 2, 4:30 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT Tue Jul 2 2019

WYZ101-103-030000-
Converse County Lower Elevations WY-North Laramie Range WY-
530 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenrock, or 17 miles east of Casper, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.

This includes Interstate 25 in Wyoming between mile markers 157 and
175.

LAT...LON 4296 10572 4273 10572 4278 10608 4292 10608
TIME...MOT...LOC 2330Z 271DEG 20KT 4285 10599

Brothers
Special weather statement, Jul 2, 4:32 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Tue Jul 2 2019

WYZ102-030000-
Niobrara County WY-
532 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA COUNTY
UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Dull Center, or 38 miles southwest of Newcastle, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Niobrara County.

LAT...LON 4334 10445 4336 10483 4350 10483 4350 10445
TIME...MOT...LOC 2332Z 271DEG 18KT 4346 10473

Brothers

The radar

The Cheyenne radar (KCYS), 100 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood. Local standard time, as filed.

Hail, Goshen

When
July 2, 4:45 PM MST
Where
Goshen County, 3.71 mi NE of Rockeagle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.030, -104.520

Hail, Goshen

When
July 2, 4:57 PM MST
Where
Goshen County, 6.6 mi NE of Rockeagle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.060, -104.480

Accumulating quarter sized hail covered portions of County Road 70 from road 17 to 19.

Flash Flood, Goshen

When
July 2, 4:59 PM MST to 7:59 PM MST
Where
Goshen County, 6.6 mi NE of Rockeagle to 6.67 mi NE of Rockeagle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.060, -104.480

Rushing water was flowing over the road at the intersection of Road 70 and Road 19.

Hail, Goshen

When
July 2, 5:38 PM MST
Where
Goshen County, 0.86 mi SW of Yoder
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.910, -104.310

Flash Flood, Goshen

When
July 2, 6:09 PM MST to 9:09 PM MST
Where
Goshen County, 7.61 mi NE of Rockeagle to 7.28 mi NW of Heldt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.065, -104.461

Road 70 was under water from the intersection of Road 23 and out about half mile down the roadway.

Flash Flood, Goshen

When
July 2, 6:33 PM MST to 9:33 PM MST
Where
Goshen County, 0.52 mi W of Hawk Springs to 0.1 mi WSW of Hawk Springs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.790, -104.270

The southbound lanes of United States Highway 85 were under water prompting closure of the road till water receded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831408, 831409, 831410, 831411, 831412, 831413.